College of Staten Island
 The City University of New York
 
  
    
  Joel David Hamkins
Professor
Mathematics

Joel David Hamkins
Professor

Office : Building 1S Room 210
Phone : 718.982.3617
Fax : 718.982.3631
joel.hamkins@csi.cuny.edu
http://jdh.hamkins.org/


Degrees :
Ph.D., Mathematics, University of California at Berkeley
C. Phil., Mathematics, University of California at Berkeley
B.S., Mathematics, California Institute of Technology




Biography / Academic Interests :
Professor Hamkins has been at CUNY since 1995, as Professor of Mathematics at the College of Staten Island of CUNY and as Professor of Mathematics, Professor of Philosophy, and Professor of Computer Science on the doctoral faculty at the CUNY Graduate Center.  He has held various visiting and distinguished research fellowship positions at universities and institutes around the world, including the Fields Institute (Toronto), the Isaac Newton Institute for Mathematical Sciences (Cambridge, UK), New York University, the University of Vienna, the University of Amsterdam, the University of Münster, Carnegie-Mellon University, Kobe University (Japan) and the University of California at Berkeley.

Professor Hamkins’ main research interest lies in mathematical and philosophical logic, particularly set theory, with a focus on the mathematics and philosophy of the infinite. Much of his work has focused on the interaction of forcing and large cardinals. He has made fundamental contributions to the theory of infinitary computability and has worked in the theory of infinitary utilitarianism and, more recently, infinite chess.  His work on the modal logic of forcing and in set-theoretic geology has led to a multiverse perspective, engaging with the emerging debate on pluralism in the philosophy of set theory. He was recently interviewed by Richard Marshall at 3:AM Magazine about his work (http://www.3ammagazine.com/3am/playing-infinite-chess/).

Scholarship / Publications :
Professor Hamkins pursues an active research program and has over 75 publications in leading refereed research journals.
Complete publication list available at http://jdh.hamkins.org/publications/.
Reviews of his publications on MathScinet, including his profile there
List of his publications on Google Scholar, including profile, index and citations
Preprints of his publications on the Math arxiv (usually pre-publication versions)

Selected publications:

J. D. Hamkins, “Every countable model of set theory embeds into its own constructible universe,” to appear in the Journal of Mathematical Logic.

J. D. Hamkins, “The set-theoretic multiverse,” Review of Symbolic Logic, vol. 5, pp. 416-449, 2012.

J. D. Hamkins and B. Löwe, “The modal logic of forcing,” Trans. Amer. Math. Soc., vol. 360, iss. 4, pp. 1793-1817, 2008.   

J. D. Hamkins, “Extensions with the approximation and cover properties have no new large cardinals,” Fund. Math., vol. 180, iss. 3, pp. 257-277, 2003.   

J. D. Hamkins and A. Lewis, “Infinite time Turing machines,” J. Symbolic Logic, vol. 65, iss. 2, pp. 567-604, 2000.

J. D. Hamkins, “The lottery preparation,” Ann. Pure Appl. Logic, vol. 101, iss. 2-3, pp. 103-146, 2000.

J. D. Hamkins, “Every group has a terminating transfinite automorphism tower,”Proc. Amer. Math. Soc., vol. 126, iss. 11, pp. 3223-3226, 1998.